Dear Lucy: I was prescribed miconazole nitrate 2% cream for ringworm on my arm. Out of curiosity, I Googled possible side effects, and one of the side effects listed was “anorexia.” I didn’t know you could become anorexic from applying cream to your skin. How is this even possible? —So Very Hungry
Dear Hungry: Lucy agrees; that doesn’t seem possible! And, as it turns out, an actual prescriber of miconazole nitrate 2% cream agrees.
That would be intrepid MIT Medical Dermatologist Allison Larson, who assures Lucy that this particular side effect is applicable only to intravenous or oral use of miconazole. “When patients Google a medication, they often end up with a list of side effects for every possible mode of delivery,” she explains. “This is unfortunate for those of us that work with topical medications, because many of these possible side effects aren’t relevant to a medication’s use on the skin.”
Lucy feels compelled to add that, in this context, “anorexia” simply means “loss of appetite.” This is not at all the same as anorexia nervosa, the condition that causes an individual to shun food, lose weight to the point of starvation, and, often, exercise to excess. In fact, the name anorexia nervosa is something of a misnomer, because individuals with this condition continue to experience hunger, but they deny their hunger in the pursuit of thinness.
More to the point, this question is a good opportunity for Lucy to remind readers that your healthcare provider and pharmacist are the best sources of information about the possible side effects of any drug you are prescribed. Even when the results of a web search are accurate, they may be misleading or, as in this case, not applicable to your specific situation. —Lucy
Back to Ask Lucy Information contained in Ask Lucy is intended solely for general educational purposes and is not intended as professional medical advice related to individual situations. Always obtain the advice of a qualified healthcare professional if you need medical diagnosis, advice, or treatment. Never disregard medical advice you have received, nor delay getting such advice, because of something you read in this column.